Utah, 2018Drought in Utah, May 1 to 31, 2018
May 1 to 31, 2018 · NWS GJT · 4 events in 4 counties and zones
Temperatures were above normal and precipitation was below normal across much of eastern Utah during the month of May. As a result, drought conditions in southeast Utah either persisted or worsened.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures were above normal and precipitation was below normal across much of eastern Utah during the month of May. As a result, drought conditions in southeast Utah either persisted or worsened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 9:59 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Apr 30, 9:59 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1059 PM MDT Mon Apr 30 2018
.SHORT TERM...(Tonight through Tuesday night)
Issued at 353 PM MDT Mon Apr 30 2018
GOES water vapor channel is showing the dry slot spread across
our cwa but another round of upstream moisture is knocking the
door. There area some sprinkles and light rain showers around due
to increasing instability and forcing from a surface front across
NW Colorado which will linger into the evening hours. The first
challenge with this forecast arrives on the nose of the jet max
rotating northward across the 4 Corners overnight. Will there be
sufficient lift to help tighten a mid level fronto band and use
incoming moisture to form a well defined precipitation band? The
one model hinting at this is now backing off and the newest runs
of the hires suites say the same. Trended pops up to account for
the possibility but confidence is not really there so this move
may bust. No worries better chances come later. The jet core axis
will be lifting north on Tuesday as the flow becomes more
southerly aloft. This leaves the best chances for scattered
convection across the northern CWA. Ascent once again increases
along the CO/UT border early Wednesday as the upstream system
approaches the 4 Corners. Models suggest a warm front lifting
across the southern mountains in the predawn hours. Theta surfaces
show a tap of Pacific moisture riding over this front and leading
to some heavier precipitation over the southern mountains. This
front is tied to a surface low over E.Utah which is stacked with
an H7 circulation and this also helps to focus some heavier
precipitation back to the West. Snow is likely to be falling close
to the southern mountain bases but best accumulations will be
closer to the 9000 foot mark and higher. Impacts to roadways are
possible but with recent warm temperatures not clear on impacts
attm.
.LONG TERM...(Wednesday through Monday)
Issued at 353 PM MDT Mon Apr 30 2018
The main portion of the system will move across the 4 Corners
region to the Eastern Plains Wednesday through early Thursday.
This will be the most active period of the storm with as
precipitation is the most widespread. Time of year will play a
big role on impacts as snow falling on high mountain roadways
should be melting after the mid morning hours on Wednesday.
Convection will play a role and produce some heavier areas of
precipitation and some high roadways may accumulate some temporary
slush. As temperatures cool Wednesday evening there will be
window for some decent high mountain accumulations before the
focus shifts east of the divide and upslope flow. Some of the high
peaks and SNOTELS should record some decent snow amounts at
higher elevations and winter highlights probably warranted at some
point with this Spring storm. Instability showers linger Thursday
on the back side of the storm is cool NW flow. Warmer and drier
conditions move in for Friday into the weekend as ridging moves
back over the Rockies ahead of the next upstream trough.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1059 PM MDT Mon Apr 30 2018
Moist southwest flow aloft will bring scattered showers to the
area through Wednesday. The best chance for rain/snow showers
tonight and Tuesday will be across east-central Utah and west-
central to northwest Colorado. The potential for precipitation
will then shift south over the San Juan Mountains and adjacent
southern valleys into southeast Utah Tuesday night and Wednesday.
Expect occasional ILS CIGS with areas of MVFR/IFR conds as showers
increase in coverage and intensity. Mountains will be obscured at
times.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...GJT
LONG TERM...GJT
AVIATION...JDC
Hazardous weather outlook, Apr 30, 4:14 AM MST, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MDT Mon Apr 30 2018
COZ001>014-017>023-UTZ022>025-027>029-011115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MDT Mon Apr 30 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Southwest winds can be expected again today ahead of an
approaching disturbance, with gusts of 25 to 35 mph in many areas.
Scattered showers and a few thunderstorms can be expected to
spread across northeast Utah and northwest Colorado today. Snow
is likely over the higher elevations of the eastern Uinta
Mountains with 1 to 4 inches expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Colder and more widespread shower activity is expected Tuesday
into Thursday with snow showers in the mountains and rain showers
for the lower elevations. Storm total snowfall amounts of 1 to 4
inches are possible in the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. However, reports of
peak wind speeds would be appreciated.
Drought, Southeast Utah
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted through the end of the month for all but the far western portion of the zone where extreme (D3) drought conditions remained.
Drought, La Sal & Abajo Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month for the majority of the zone, with the exception of exceptional (D4) drought conditions which slowly expanded further north into the zone in mid May.
Drought, Canyonlands / Natural Bridges
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across much of the zone through the end of the month while exceptional (D4) drought conditions remained in the southeast portion of the zone.
Drought, Grand Flat and Arches
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the far west-central portion of the zone through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 1, 2018EF3 · 15 events
- Lightning Strike and Heavy Rain in Nevada, May 1 to 2, 20181 death · $10,000 · 3 events
- Tornadoes and Hail in Nebraska, May 1, 2018$6.3 million · EF0 · 20 events
- Tornado and Flash Flooding in Kansas, May 1, 2018$785,000 · EF0 · 24 events
- Tornadoes and Hail in Kansas, May 1, 2018$120,000 · EF1 · 26 events
- Hail and Damaging Winds in Iowa, May 1, 2018$210,000 · 2 in hail · 30 events
- Drought in New Mexico, May 1 to 31, 201840 events
- Drought in Oklahoma, May 1 to 31, 201826 events
- Tornado and Flash Flood in Nebraska, May 1, 2018$8,000 · EF0 · 26 events
- Drought in Texas, May 1 to 31, 201824 events
- Drought in Kansas, May 1 to 31, 201822 events
- Hail in Kansas, May 1, 20182.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748138, 748139, 748140, 757877.